Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 14, NWS Raleigh, NC

February 7, 2020Edgecombe County, North Carolina

NWS Raleigh, NC issued this river flood warning at Feb 7, 2020, 10:27 AM EST for Edgecombe County, North Carolina. It took effect at Feb 8, 2020, 8:45 AM EST. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
Feb 7, 2020, 10:27 AM EST (15:27 UTC)
In effect from
Feb 8, 2020, 8:45 AM EST
Expired
Feb 15, 2020, 7:10 PM EST
In force
7 days
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Moderate

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tar River at Tarboro (TARN7). The gauge peaked at 25.55 ft at Feb 12, 2020, 6:00 AM EST.

actionminormoderate102002/0702/0802/0902/1002/1102/1202/1302/1402/1502/1602/17
Action stage
17 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02083500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 7, 6:49 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 7, 6:49 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
649 AM EST Fri Feb 7 2020

.SYNOPSIS...
A powerful and unusually strong upper level trough and accompanying
surface cyclone will strengthen while tracking up the middle
Atlantic coast today. A trailing cold front will cross central NC
this morning. High pressure will follow and build across the
Southeast tonight and Saturday, ahead of a fast-moving frontal
system that will cross the region Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Friday...

...Unusually strong, high impact gradient wind event expected
across cntl NC early today...

Beneath and downstream of a powerful mid-upr level trough, the
related height gradient will tighten significantly overhead cntl NC
this morning. Extreme mid lvl height falls are forecast to peak
between 250-300 meters from the srn Appalachians this morning to the
nrn middle Atlantic and srn New England coast tonight.

At the surface, a rapidly deepening cyclone in the immediate lee of
the VA Blue Ridge, already down to 985 mb between ROA and CHO at
09Z, will continue to deepen while tracking newd, to below 970 mb
off the nrn middle Atlantic and srn New England coast by tonight. A
trailing, fractured cold front analyzed from swrn VA (near HLX) swd
across the wrn Carolinas from near CLT and CAE. Strong, 5-10 mb/3 hr
MSL pressure rises will overspread cntl NC this morning, as the
rapidly deepening low lifts away and high pressure expands across
the Southeast.

Frequent wind gusts between 35 and 45 mph are expected to materialize
from the sw this morning, likely peaking between 10-15Z. Locally
higher gusts are likely, including at least a couple of isolated
ones in excess of 50 mph, especially from MEB to FAY to GSB. The
wind will gradually lessen through the afternoon, then become mostly
calm overnight. Given that this is expected to be an unusually
strong wind event, and soil is saturated from multiple inches of
soaking rain during the past 48 hours, scattered to numerous
uprooted trees may result, as will numerous power outages from
falling limbs/branches. Travel and outdoor activities are not
advised this morning due to the increased risk of tree damage.

Additionally, scattered showers and isolated storms, as strong mid
level cooling edges ewd and lowers the minus 10C level in the the 10-
12 thousand ft range, will accompany the fractured cold front ewd
across cntl NC this morning.

After early morning high temperatures in the 50s this morning,
temperatures will fall or hold steady through this afternoon, then
fall rapidly with clear skies and strong radiational cooling
overnight. Lows will be mostly be in the mid-upr 20s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 430 AM Friday...

Another vigorous upper level shortwave trough will approach and
cross the Carolinas on Saturday and Saturday night. This feature us
moisture starved and the latest runs have suppressed the best
forcing slightly southward and accelerated the arrival time just a
bit. Will include slight chance PoPs for some spotty/fleeting rain
across the far western Piedmont on Saturday afternoon and across all
of central NC for Saturday evening. The thermal profile is cold but
boundary layer temperatures during he afternoon and evening
appear warm enough to preclude much in the way of snow and given
the light precip amounts and intensity, don't expect much
assistance from wet bulbing. In addition, partial thicknesses
point to an event near the snow/indeterminate location on the
p-type nomogram which is consistent with a pattern that rarely
produces a predominate p-type of snow. Have adjusted maxes down
for Saturday with highs now in the mid 40s to around 50. Behind
the system, lows on Saturday night should fall into the upper
20s to lower 30s. &&

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 525 AM Thursday...

Fair weather with near zero PoPs are expected for Sunday and Sunday
night as a westerly flow aloft and cool surface high pressure is
centered across the region. Highs on Sunday will range in the lower
to mid 50s with lows in the upper 30s to lower 40s.

The next weather system, comprised of a slow moving cold front will
approach on Monday and then stall across the southern Appalachians
on Tuesday. A southwesterly upper level flow, which will be parallel
to the front will keep the system stalled near and just west of our
region through Thursday. A bit of a lull in precipitation coverage
is expected on Tuesday night and early Wednesday. An upper level low
across the desert southwest will open up and push east on Wednesday
into Thursday and will likely lead to a surface wave developing
along the front and enhancing the rain threat on Thursday. -Blaes
&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 645 AM Friday...

A fractured (discontinuous) cold front, and band or two of scattered
showers and isolated storms, will sweep east across cntl NC TAF
sites through 14-15Z. Unseasonably strong swly to wswly surface
winds will develop behind that front, with sustained winds between
20-30 kts, locally higher, and gusts between 35-45 kts, locally
higher. In fact, a gust of 46 kt was recently measured at GSO. The
wind will gradually lessen through noon, but remain breezy through
sunset, then become light to calm overnight.

Outlook: A passing mid to upper level disturbance and related
surface frontal system will cross the region with an associated
chance of light rain and MVFR conditions late Sat into early Sun.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EST this afternoon for NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...Blaes
AVIATION...MWS
Hazardous weather outlook, Feb 7, 5:53 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
553 AM EST Fri Feb 7 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
553 AM EST Fri Feb 7 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 7, 7:58 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     NON-TSTM WND GST 2 SSE GOLDSBORO         35.35N 77.96W
02/07/2020  M46 MPH          WAYNE              NC   AWOS

            46 MPH AT SEYMOUR JOHNSON AFB, KGSB.

&&
Local storm report, Feb 7, 7:59 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     NON-TSTM WND GST 1 NNW RDU INTERNATIONAL 35.88N 78.79W
02/07/2020  M54 MPH          WAKE               NC   ASOS

            54 MPH GUST REPORTED AT RDU.

&&
Local storm report, Feb 7, 8:07 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     NON-TSTM WND GST 3 WSW ELROY             35.32N 77.97W
02/07/2020  M59 MPH          WAYNE              NC   AWOS

            AWOS STATION KGSB GOLDSBORO S. J.

&&

DL
Local storm report, Feb 7, 8:33 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
833 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     NON-TSTM WND GST 4 E HOPE MILLS          34.98N 78.88W
02/07/2020  M58 MPH          CUMBERLAND         NC   ASOS

            ASOS STATION KFAY FAYETTEVILLE.

&&

CTM
Local storm report, Feb 7, 8:35 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
835 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     NON-TSTM WND GST 4 ESE COLFAX            36.10N 79.95W
02/07/2020  M54 MPH          GUILFORD           NC   ASOS

            ASOS STATION KGSO GREENSBORO.

&&

CTM
Local storm report, Feb 7, 8:38 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
838 AM EST FRI FEB 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     NON-TSTM WND GST 3 ENE BONNIE DOONE      35.12N 78.92W
02/07/2020  M51 MPH          CUMBERLAND         NC   AWOS

            AWOS STATION KFBG FORT BRAGG SIMMO.

0722 AM     NON-TSTM WND GST 5 ENE EAST LAURINBURG   34.78N 79.37W
02/07/2020  M51 MPH          SCOTLAND           NC   ASOS

            ASOS STATION KMEB MAXTON.

0702 AM     NON-TSTM WND GST 2 N RDU INTERNATIONAL   35.90N 78.78W
02/07/2020  M54 MPH          WAKE               NC   ASOS

            ASOS STATION KRDU RALEIGH DURHAM.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:02 PM ESTSpecial Weather StatementRAHSampson28 min
Feb 6, 7:03 PM ESTRiver Flood WarningRAHFranklin63 hr
Feb 6, 7:09 PM ESTRiver Flood WarningRAHHarnett32 hr
Feb 6, 7:54 PM ESTAreal Flood WarningRAHAlamance, Chatham, Davidson, Durham, Forsyth, Guilford and 2 more10 hr
Feb 6, 9:16 PM ESTWind AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more19 hr
Feb 7, 7:30 AM ESTRiver Flood WarningRAHCumberland4 days
Feb 7, 10:25 AM ESTRiver Flood WarningRAHWayne8 days
Feb 7, 1:53 PM ESTRiver Flood WarningRAHHalifax, Northampton19 days
Feb 7, 1:53 PM ESTRiver Flood WarningRAHHalifax, Northampton20 days
Feb 7, 5:15 PM ESTRiver Flood WarningRAHEdgecombe, Halifax, Nash3 days

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.